User Tools

Site Tools


wikitox:supportive_care

Supportive Care


Management of toxicology patients often focuses on the more 'exciting' topics of resuscitation, decontamination/elimination and the use of antidotes, however providing good supportive care to poisoned patients is a cornerstone to their care and in most cases is all that is needed to ensure a good patient outcome.


Airway and Breathing Support

Compromise of either airway or breathing following poisoning normally occurs either as a result of hypoventilation due to respiratory depression or airway obstruction due to central nervous system depression. This can occur following the ingestion of many sedative agents.

Ingestion of caustic agents can also lead to direct airway injury and obstruction - intubation in this group may be difficult and may require involvement of specialist teams (i.e. ENT, anaesthetics).

Endotracael intubation should be performed in patients who are unable to maintain their airway or have respiratory compromise (hypoxia or hypercapnia). The ultimate decision to intubate a sedated patient is based on bedside assessment. GCS alone is a poor predictor of need for airway support in poisoned patients (unlike in head trauma, for which it was developed).

Most experienced toxicologists would be happy to manage a patient with a motor score of 5 or above, unintubated, as long as they are maintaining a patent airway and have no respiratory failure. When deciding if patients with deeper sedation require intubation then knowledge of the agents ingested is important, particularly the expected duration of effect. For example patients often present with a GCS 3 after GHB ingestion but due to the short duration of action (few hours) can normally be managed without intubation.

It is often prudent to manage patients with decreased level of consciouness, who are not intubated, in the left lateral position to improve airway patenecy and reduce the chance of vomiting leading to aspiration.


Circulatory Support

There are multiple potential mechanisms by which poisoning can cause cirulatory compromise including: vasodilatation, negative inotropy and interferance with normal cardiac conduction.

The decision to treat low bloods pressure in poisoned patients should be based on the presence of hypotension and evidence of hypoperfusion (e.g. CNS compromise, decrease urine output, elevated lactate). In most cases a Mean Arterial Pressure (MAP) of 65mmHg or above is an appropriate target.

In most instances, first-line treatment should be with volume expansion using intravenous crystalloid such as 20-40ml/kg 0.9% Sodium Chloride (max 2L). In patients with known heart or kidney failure or who are elderly it is best to use smaller boluses and assess both ongoing response and evidence of fluid overload.

If a patient continues to show evidence of hypoperfusion despite adequate fluid loading then they will require inotropic or vasopressor support. The decision of which agent to use will depend on the known toxicity of the agent(s) taken but is also greatly aided by bedside echocardigram which can help differentiate between vasoplegia or reduced cardiac contractility being the predominant cause. Adrenaline , given as an infusion, is the most commonly used first-line inotrope and can partcularly useful if there is associated bradycardia. High-dose Insulin Euglycaemic Therapy (HIET) is used second-line for cadiotoxic ingestions (e.g. beta-blocker and non-dihydropyridine calcium channel blockers). Noradrenaline , again given by infusion, is the most commonly used first-line agent for vasoplegia with vasopressin being a common second option.

Advice regarding the use of specific agents for sepcific ingestions can be found in the drug monographs.


Hydration

Hydration can be compromised for a number of reasons in poisoned patients.

Agents can cause vomiting and/or diarrhoea (e.g. lithium, colchicine) either from direct gastric irriation or via stimulation of the vomiting centres leading to increased losses. It is also common for agents to cause a reduced level of consciousness, impariring the maintainance of normal fluid intake.

With renal clearance being an important factor in the elimination of many drugs from the body, the development of renal injury may increase the severity or duration of the experienced toxicity. Develoipment of dehyration may also lead to hypotension and increase the risk of thromboembolism. Ensure adequate hydration is maintained in all toxicology patients , taking into account fluids losses and maintainance fluid requirements. Ensure that electrolytes are maintained at appropriate levels - especially important when considering specific toxicity (e.g. agents causing cardiac toxicity, lithium). Provide antiemetics in those with nausea and vomiting to aid in maintainance of oral intake.

In patients with sedation or anticholinergic effects it is important to consider urinary retension and conduct regular bladder scans in those not passing urine.


Thromboprophylaxis and pressure area care

Sedated toxicology patients are at increased risk of both thrombosis and pressure injuries.

In patients who had deep or prolonged sedation, consider providing thromboprophylaxis as per your local protocol (e.g. 40mg s/c clexance) in those that do not have a contraindication. Nursing cares should also include pressure releaving matresses and regular turns to minimise risk of pressure area development.


Behavioural Management

Agitation is common in patients being managed post overdose. This may be behavioural in origin or more commonly related to drug effects such as stimulants or drug induced delirium.

No pharmacological management should be employed in all patients including factors such as providing a low stimulus environment, ensuring adequate pain relief and nursing specials.

Despite these measures it is often necessary to provide sedative medications for both patient and staff safety. There are many options but common agents would include (adult dosing):

  • Benzodiazepines e.g. Diazepam 10mg PO, Lorazepam 2mg IM
  • Antipsychotics e.g. Olanzapine 10mg PO, Droperidol 10mg IM

Cholinestease inhibitors are more effective at relieveing delirium than sedation alone in those that have ingested anticholinergic agents. There use is discussed in more detail in the section on anticholinergic delirium.

wikitox/supportive_care.txt · Last modified: 2024/05/14 00:38 by kharris

Donate Powered by PHP Valid HTML5 Valid CSS Driven by DokuWiki